Alert archive / North Carolina / River Flood Warnings in 2017

River Flood Warning 10, NWS Newport/Morehead City, NC

May 1, 2017Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at May 1, 2017, 1:00 PM EDT for Pitt County, North Carolina. It took effect at May 1, 2017, 1:54 PM EDT. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
May 1, 2017, 1:00 PM EDT (17:00 UTC)
In effect from
May 1, 2017, 1:54 PM EDT
Expired
May 5, 2017, 3:50 PM EDT
In force
4 days
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
Minor

County Pitt County, NC

The radar

The Morehead City radar (KMHX), 94 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tar River at Grimesland (GRMN7).

Action stage
5 ft
Minor stage
7 ft
Moderate stage
10.5 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

622 
WGUS42 KMHX 011700
FLWMHX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
100 PM EDT Mon May 1 2017

...The National Weather Service in Newport has issued a Flood Warning
for the following rivers in North Carolina... 

  Tar River near Grimesland affecting Pitt County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Caution is urged when walking near riverbanks. Flood waters will 
weaken the banks making them dangerous.

A followup product will be issued by the National Weather Service a 
little later.

&&

NCC147-021700-
/O.NEW.KMHX.FL.W.0010.170501T1754Z-000000T0000Z/
/GRMN7.1.ER.170501T1754Z.170501T1757Z.000000T0000Z.NO/
100 PM EDT Mon May 1 2017

The National Weather Service in Newport has issued a 

* Flood Warning for 
  The Tar River near Grimesland.
* until further notice...or until the warning is cancelled.
* At 1 PM Monday the stage was 6.9 feet.
* Minor flooding is forecast with the river rising above flood stage
  later today.
* Flood stage is 7.0 feet.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Road. Farmland behind Alvin Road will begin to flood.

&&

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716         

$$
8 follow-up statements
350 
WGUS82 KMHX 020130
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
930 PM EDT Mon May 1 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Tar River near Grimesland affecting Pitt County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-030130-
/O.CON.KMHX.FL.W.0010.000000T0000Z-000000T0000Z/
/GRMN7.1.ER.170502T0353Z.170502T0400Z.000000T0000Z.NO/
930 PM EDT Mon May 1 2017

The Flood Warning continues for
  The Tar River near Grimesland.
* until further notice.
* At  8 PM Monday the stage was 6.9 feet.
* Minor flooding is forecast.
* Flood stage is 7.0 feet.
* Forecast...Rise above flood stage tonight with additional rises 
  possible thereafter.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Road. Farmland behind Alvin Road will begin to flood.

&&

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$
531 
WGUS82 KMHX 021402
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1002 AM EDT Tue May 2 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Tar River near Grimesland affecting Pitt County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-031402-
/O.CON.KMHX.FL.W.0010.000000T0000Z-000000T0000Z/
/GRMN7.1.ER.170502T1538Z.170502T1600Z.000000T0000Z.NO/
1002 AM EDT Tue May 2 2017

The Flood Warning continues for
  The Tar River near Grimesland.
* until further notice.
* At  9 AM Tuesday the stage was 7.1 feet.
* Minor flooding is occurring and the river will continue to rise for the
  next day or so.
* Flood stage is 7.0 feet.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Road. Farmland behind Alvin Road will begin to flood.

&&

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$
636 
WGUS82 KMHX 030107
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
906 PM EDT Tue May 2 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Tar River near Grimesland affecting Pitt County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-040106-
/O.CON.KMHX.FL.W.0010.000000T0000Z-000000T0000Z/
/GRMN7.1.ER.170503T0809Z.170503T0900Z.000000T0000Z.NO/
906 PM EDT Tue May 2 2017

The Flood Warning continues for
  The Tar River near Grimesland.
* until further notice.
* At  8 PM Tuesday the stage was 7.2 feet.
* Minor flooding is occurring and the river will continue to rise for 
  the next day or so.
* Flood stage is 7.0 feet.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Road. Farmland behind Alvin Road will begin to flood.

&&

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$
890 
WGUS82 KMHX 031404
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1004 AM EDT Wed May 3 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Tar River near Grimesland affecting Pitt County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-041404-
/O.CON.KMHX.FL.W.0010.000000T0000Z-000000T0000Z/
/GRMN7.1.ER.170504T0248Z.170504T0600Z.000000T0000Z.NO/
1004 AM EDT Wed May 3 2017

The Flood Warning continues for
  The Tar River near Grimesland.
* until further notice.
* At  9 AM Wednesday the stage was 7.4 feet.
* Flood stage is 7.0 feet.
* Forecast...Minor flooding is occurring and the river will continue to rise 
  to near 7.6 feet by after midnight tonight. Additional rises are 
  possible thereafter.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Rd. Farmland behind Alvin Rd. will begin to flood.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Thu   Fri   Sat

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$
733 
WGUS82 KMHX 040117
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
917 PM EDT Wed May 3 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Tar River near Grimesland affecting Pitt County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-050117-
/O.CON.KMHX.FL.W.0010.000000T0000Z-000000T0000Z/
/GRMN7.1.ER.170504T0457Z.170504T0600Z.000000T0000Z.NO/
917 PM EDT Wed May 3 2017

The Flood Warning continues for
  The Tar River near Grimesland.
* until further notice.
* At  8 PM Wednesday the stage was 7.4 feet.
* Minor flooding is occurring. The river is cresting and will begin to 
  recede in the next day or so.
* Flood stage is 7.0 feet.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Rd. Farmland behind Alvin Road will flood.

&&

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$
147 
WGUS82 KMHX 041645
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1245 PM EDT Thu May 4 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Tar River near Grimesland affecting Pitt County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-051645-
/O.CON.KMHX.FL.W.0010.000000T0000Z-000000T0000Z/
/GRMN7.1.ER.000000T0000Z.170504T0030Z.000000T0000Z.NO/
1245 PM EDT Thu May 4 2017

The Flood Warning continues for
  The Tar River near Grimesland.
* until further notice.
* At 12 PM Thursday the stage was 7.3 feet.
* Minor flooding is occurring.
* Flood stage is 7.0 feet.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Rd. Farmland behind Alvin Rd. will begin to flood.

&&

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$
875 
WGUS82 KMHX 050116
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
916 PM EDT Thu May 4 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Tar River near Grimesland affecting Pitt County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-060116-
/O.CON.KMHX.FL.W.0010.000000T0000Z-000000T0000Z/
/GRMN7.1.ER.170505T0536Z.000000T0000Z.000000T0000Z.NO/
916 PM EDT Thu May 4 2017

The Flood Warning continues for
  The Tar River near Grimesland.
* until further notice.
* At  8 PM Thursday the stage was 7.3 feet.
* Minor flooding is forecast.
* Flood stage is 7.0 feet.
* Forecast...The river appears to have crested and will 
  likely continue to slowly drop tonight.
* Impact...At 7.0 feet...Water will surround residences on Seine Beach
  Rd. Farmland behind Alvin Rd. will begin to flood.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Fri   Sat   Sun

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$
267 
WGUS82 KMHX 051950
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
350 PM EDT Fri May 5 2017

...The Flood Warning is cancelled for the following rivers in North 
Carolina...
 
  Tar River near Grimesland affecting Pitt County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC147-052020-
/O.CAN.KMHX.FL.W.0010.000000T0000Z-170505T1950Z/
/GRMN7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
350 PM EDT Fri May 5 2017

The Flood Warning is cancelled for
  The Tar River near Grimesland.
* At  3 PM Friday the stage was 6.7 feet and falling.
* Flood stage is 7.0 feet.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Sat   Sun   Mon

LAT...LON 3557 7712 3555 7713 3558 7724 3559 7726
          3562 7726 3560 7716        

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at May 1, 12:20 PM EDT, 40 minutes earlier.

Area forecast discussion, May 1, 12:20 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1220 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will approach from the west today and move off the North
Carolina early Tuesday morning. High pressure will build in behind the
front Wednesday. A strong and slow moving low pressure area will affect
the region late this week. High pressure will build behind the front next
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As if 1215 PM Monday...quick update to add isolated showers all
land zones rest of afternoon given continued coverage of several
thin lines of low-topped light showers. Per previous update, do
not expect any deeper convectioni/tstms due to capping
inversion.

/Previous discussion/
As of 1000 AM Monday...Added isolated showers for rest of
morning along Outer Banks and over coastal plains given current
activity on radar. Also dropped slight chance POPs over coastal
plains for this afternoon as capping inversion around 800-700 MB
seen on 12Z MHX sounding is forecast to persist through
afternoon and will limit any deep convective threat. Latest
model precip data indicates no activity over area until later in
evening. Minor adjustments to temps and sky cover, and also
increased wind gusts for breezy conditions this afternoon.

/Previous discussion/
As of 720 AM Monday...No major changes to the forecast on this
update. High pressure continues offshore this morning with
southerly flow providing a very warm start to the day with most
of the CWA in the lower 70s. A cold front will approach from the
west later this afternoon and have continued previous trend of
keeping a slight chance PoP over the western counties as NSSL
WRF and RAP shows a broken line of showers and thunderstorms
approaching the western CWA by early evening. Ahead of the
front...with gusty S/SSW winds...temperatures should again top
out in the mid 80s inland with lower 80s beaches. Most of the
CWA should remain dry through 6 pm this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 430 AM Monday...Cold front should move across the region
through the overnight hours...exiting the coast early on
Tuesday. The SPC has our entire area in the Slight Risk of
severe thunderstorms with good low-level wind fields (850 mb
winds up to around 50 knots) and decent low-level shear but
moderate instability once the convection arrives late tonight.
Despite this...cannot rule out a few strong to possible severe
thunderstorms with gusty winds and perhaps an isolated tornado
being the primary threat given the low-level SRH expected. Have
continued likely PoPs overnight with up to one-half inch of rain
expected. Clouds/precipitation will hold overnight lows in the
mid 60s inland to around 70 coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 345 am Monday...Models continue to be in good agreement
with the frontal passage Tuesday morning, followed by sfc high
pressure building in briefly and zonal flow aloft Wednesday. A
significant low pressure system will affect the southeast and
mid-Atlantic region towards the end of the week, having the
potential for heavy rain and possible severe weather.

Tuesday through Wednesday...The cold front will be offshore by
Tuesday morning with any lingering precip quickly exiting the
coastal waters as dry air rushes in leading to mostly sunny
skies. leading to skies becoming mostly sunny/clear through
Wednesday.

Temperature will be cool than the previous days with highs
around 80 inland and low/mid 70s along the coast.

Thursday through Friday...A deep upper level trof will dig down
into the Southern Plains region of the CONUS enhancing the
development of a significant low pressure system.
Showers/thunderstorms will be centered on the Thur night into
Friday with quickly drying conditions by later Friday. Warm
front will lift north on Thursday with chance showers/storms due
to increasing isentropic lift, then increasing southerly flow
develops due to 50+ kt LLJ Thur night and early Friday. The
deepening low will track west and north of Eastern NC and this
will will have the potential for severe weather and heavy rain
as PW's inc to above 1.5 inches. This can be a high shear/low
cape event. as instability aob 1000J/KG though deep shear is
significant in the 40-50KT range. Good news now is that the
system will be quick moving limiting the heavy rain to Thur
night and Friday morning. Highs Thur again in the low 80s
interior to 70s beaches, with lows Thur night mainly in the 60s
with inc cloud cover and strengthening southerly winds.

Saturday through Sunday...01/00z GFS and ECMWF are in good
agreement with conditions drying out...therefore reduced pops
for next weekend as high pressure builds into the region. Temps
finally back to near or even below climo as hts/thicknesses
return to more seasonable. Highs will be in the 70s with lows in
the 50s.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term /Through 12z Tuesday/...
As of 720 AM Monday...Variable aviation conditions through this
TAF cycle. Any lower ceilings this morning should lift with VFR
conditions expected for most of the day with gusty S/SW winds.
Ceilings lower as precipitation increases along/ahead of cold
front after 00z tonight with the best chance of showers and
thunderstorms a few hours either side of midnight. Based on
numerical guidance and model time sections...expect a period of
MVFR ceilings late tonight before skies clear rapidly early
Tuesday morning with VFR conditions likely by 09z-10z.
Anticipate SSW winds will gust to around 25 KT Monday.

Long Term /Tuesday through Friday/...
As of 330 am Monday...VFR conditions after the after the
frontal passage with high pressure building in through
Wednesday. Sub- VFR conditions will mostly likely be possible on
Thursday and Friday as a strong low pressure system affects the
area, bringing with heavy rain and scattered thunderstorms.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 1000 AM Monday...Gusty winds developing as expected and no
changes with morning update.

/Previous discussion/
As of 720 AM Monday...Winds will slowly ramp up this morning
with increased gradient between large high pressure well
offshore and approaching cold front. Expect to see Gale Force
winds...at least in frequent gusts...from midday today into
tonight over the waters south of Oregon Inlet and over the
Pamlico Sound with Small Craft Advisories elsewhere as strong
S/SSW winds kick up ahead of oncoming strong cold front.

Per latest local NWPS/SWAN model...should see seas build to as
high as 10-12 feet over the central waters and 7-10 feet
elsewhere late this afternoon and continue into late tonight
before gradually subsiding.

Long Term /Monday Night through Friday/...
As of 330 am Sunday... Gales expected for waters south of Oregon
Inlet and Pamlico sound Monday night with SCA elsewhere. A cold
front will cross the waters Tuesday morning with winds becoming
W and SW diminishing to 10-20 kt. Winds will briefly become NW
around 5-15 kt late Tuesday night/early Wednesday, then back to
SW 10 kt Wed afternoon. Seas slowly subside Tue and Tue night,
dropping below 6 ft late Tue night and to 2 to 4 ft Wed. East
winds on Thur becoming south as warm front lifts north Thur
night. Another round of gales and SCA winds/seas expected Thur
night into Friday as a strong cold front approaches and moves
through the waters.

&&

.HYDROLOGY...
As of 440 AM Monday...The Tar River in Greenville remains in
moderate flooding, while Contentnea Creek in Hookerton is in
major flood stage. The Neuse River in Kinston is at minor flood
stage, and is forecast to increase further to major flood stage
early this week. The NE Cape Fear River in Chinquapin forecast
remains in minor flooding. The Roanoke River is forecast to rise
over the next several days due to increased flow out of Kerr
Dam but is expected to remain below flood stage. Additional
rainfall forecast for tonight into Tuesday is not expected to
have a significant impact on the high water levels.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 6 AM EDT
     Tuesday for AMZ136-137.
     Gale Warning from 5 PM this afternoon to 6 AM EDT Tuesday for
     AMZ135-156-158.
     Small Craft Advisory until 6 AM EDT Tuesday for AMZ130-131.
     Gale Warning from 5 PM this afternoon to 8 AM EDT Tuesday for
     AMZ152-154.
     Small Craft Advisory until 2 PM EDT Tuesday for AMZ150.

&&

SYNOPSIS...CTC
NEAR TERM...CTC/JBM
SHORT TERM...CTC
LONG TERM...BM
AVIATION...CTC/BM
MARINE...CTC/JBM/BM
HYDROLOGY...MHX
Hazardous weather outlook, May 1, 4:46 AM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
446 AM EDT Mon May 1 2017

NCZ095-098-103-104-020900-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
446 AM EDT Mon May 1 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

There is a Slight Risk of Severe Thunderstorms later this evening
into tonight across eastern North Carolina. The primary threat will
be strong gusty winds and the possibility of a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No significant hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-020900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
446 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

There is a Slight Risk of Severe Thunderstorms later this evening
into tonight across eastern North Carolina. The primary threat will
be strong gusty winds and the possibility of a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No significant hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

11

Nearby

River Flood Warnings in North Carolina, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.